What Is an Opioid, and Are They Always Dangerous?

Opioids are drugs, both natural and synthetic, derived from the opium poppy, or Papaver somniferum. They are dangerous if they are taken without the supervision of a health professional. All opioids are either controlled substances or are illegal in the United States. Opioids are powerful pain killers and have been used by humans to ease the pain for centuries. They’re also used as cough suppressants and to treat diarrhea and insomnia.

They are also used illegally because of the powerful high and sense of well-being many deliver. They are dangerous because a user can overdose on them or become dependent on or addicted to them. When opioids are bought off the street, it is impossible for the user to know how pure the drug is. When people who abuse opioids share needles, they put themselves at risk for contracting diseases such as HIV or hepatitis.

Types of Opioids

  • Methadone
    Methadone is a synthetic opioid made during World War II to make up for a shortage of morphine. It is often used for maintenance and detoxification of patients who are addicted to other opioids. It’s a Schedule II drug, which means it can be prescribed by a doctor but is illegal if used non-medically.
  • Heroin
    Heroin is also a synthetic opioid. It is made from morphine and is very addictive and fast-acting. It is a Schedule I drug, which means it has no medical use and is illegal.
  • Fentanyl
    Fentanyl is a synthetic opioid that is 50 times more powerful than heroin. It is a Schedule II drug and is used to treat severe pain, such as that experienced by terminal cancer patients.
  • Oxycodone
    Oxycodone is also a Schedule II drug used to treat severe pain. It is often combined with aspirin or acetaminophen. Oxycodone is synthesized from thebaine, a natural opioid.
  • Morphine
    Morphine is a natural opioid obtained from the poppy. It is a Schedule II drug.
  • Codeine
    Codeine is famously used in cough syrups and to treat moderate pain. It is a natural opioid and a Schedule II drug.
  • Naloxone
    Naloxone is a synthetic opioid derived from oxymorphone, which is a derivative of morphine. It is used to reverse the effects of opioid overdose and to ease opioid withdrawal.
  • Buprenorphine
    Buprenorphine is often used with naloxone to reduce the discomfort of opioid withdrawal. It is a Schedule III drug, which means it has a lower potential for abuse than Schedule I or II opioids and has medical uses.

There are many ways to take opioids. They can be prescribed as tablets, capsules or skin patches, syrups, suppositories, lollipops or liquids. When they are drugs of abuse they are snorted as powders, smoked, swallowed or put into solution and injected. Opioid molecules work by locking into the mu-opioid receptors in the central nervous system.

Dependence and Withdrawal

People can become psychologically and physically dependent on opioids. Even after the patient has physically kicked an opioid habit, they may continue to obsess over the drug to the point where they find it difficult to perform the normal, daily tasks of life. Their craving for the drug may be triggered by things and people they associated with the drug in the past. Relapse is a risk unless the person leaves the people, places and things they associated with their drug use.

A person who takes opioids over time builds up a tolerance to the drug. This means they need more and more of the drug to experience their initial high. After a while, they’ll need the drug simply to feel normal. They’re addicted when stopping the drug leads to withdrawal symptoms.

A person who’s undergoing withdrawal from opioids experiences:

  • Watery eyes
  • Runny nose
  • Sweating
  • Yawning

In the early stages. As their withdrawal goes on they can experience:

  • Irritability
  • Appetite loss
  • Nausea and vomiting
  • Tremors
  • Tachycardia
  • Increased blood pressure
  • Chills alternating with flushing
  • Excessive sweating
  • Profound depression

More and more, drug rehabilitation centers are allowing patients to go through medically mediated withdrawal to help with their symptoms. This includes giving the patient buprenorphine and monitoring them around the clock as they go through withdrawal.

Overdose

An overdose happens when the opioid depresses the central nervous system to the point where the organs start to shut down. A person who is having an overdose experience:

  • Pinpoint pupils
  • Cold, clammy skin
  • Convulsions
  • Confusion
  • Drowsiness
  • Dangerously slowed down and shallow breathing
  • Cyanosis